Texas, 2009

Flash Flood in Texas, May 8, 2009

May 8, 2009 · NWS SJT · 1 event in 1 county or zone

Thunderstorms with very heavy rainfall produced flash flooding in Brownwood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Thunderstorms with very heavy rainfall produced flash flooding in Brownwood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 8, 8:15 PM CST, 14 minutes earlier.

Area forecast discussion, May 8, 8:15 PM CST, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
915 PM CDT FRI MAY 8 2009

.UPDATE...
TORNADO WATCH 272 IS BEING EXTENDED FARTHER TO THE SOUTH-SOUTHWEST
TO COVER OUR SOUTHEASTERN COUNTIES. THIS TO ACCOUNT FOR TRENDS WITH
LARGE ONGOING SUPERCELL STORM PROPAGATING SOUTHWESTWARD ALONG THE
WEAK COLD FRONTAL BOUNDARY.

&&

.DISCUSSION...
TORNADO WATCH 272 IS BEING EXTENDED FARTHER TO THE SOUTH-SOUTHWEST
TO COVER OUR SOUTHEASTERN COUNTIES. THIS TO ACCOUNT FOR TRENDS WITH
LARGE ONGOING SUPERCELL STORM PROPAGATING SOUTHWESTWARD ALONG THE
WEAK COLD FRONTAL BOUNDARY.

&&

.PREV DISCUSSION... /ISSUED 529 PM CDT FRI MAY 8 2009/

UPDATE...
FORECAST HAS BEEN UPDATED FOR TORNADO WATCH.

DISCUSSION...
NEWLY ISSUED TORNADO WATCH #272 IS IN EFFECT UNTIL MIDNIGHT...
FOR MAINLY THE AREA SOUTH OF ABILENE AND EAST OF SAN ANGELO...AS A
COLD FRONT SAGS SOUTH INTO A VERY UNSTABLE AIRMASS. A FEW STORMS
HAVE STRUGGLED TO MAINTAIN PRESENCE SO FAR...ACROSS SOUTHERN TAYLOR
AND CALLAHAN COUNTIES. CAPPING REMAINS AN ISSUE IN OUR COUNTIES BUT
SUFFICIENT EROSION COULD ALLOW SOME ADDITIONAL STORM DEVELOPMENT TO
OCCUR. TO ACCOMMODATE THE WATCH...HAVE SLIGHT CHANCE POPS FOR
TONIGHT ACROSS OUR NORTHERN AND CENTRAL COUNTIES.

PREV DISCUSSION... /ISSUED 356 PM CDT FRI MAY 8 2009/

SHORT TERM...
FORECAST FOR THE NEXT 24 HOURS IS SOMEWHAT CHALLENGING. LATEST
SURFACE ANALYSIS PLACES THE FRONT JUST SOUTH OF INTERSTATE 20.
VISIBLE SATELLITE IMAGERY INDICATES CUMULUS IS FORMING ALONG AND
JUST NORTH OF THE SURFACE BOUNDARY...FROM NORTH TAYLOR COUNTY BACK
TO THE NORTHEAST. LATEST ASOS DATA FROM ABILENE INDICATES THE
TEMPERATURE THERE HAS REACHED 103 DEGREES.

HOW FAR SOUTH THE FRONT WILL PROGRESS OVERNIGHT TONIGHT REMAINS
UNCERTAIN. THE NAM APPEARS TO BE THE BEST SOLUTION. SO WILL GO WITH
WIND GRIDS CLOSE TO THE NAM FOR TONIGHT AND TOMORROW. AS FOR
THUNDERSTORMS...DECIDED TO CONTINUE SLIGHT CHANCE POPS FOR THIS
EVENING ACROSS THE NORTHEASTERN BIG COUNTRY...JUST IN CASE THE CAP
WEAKENS. HOWEVER...CONFIDENCE IS LOW. AFTER MIDNIGHT...ANALYSIS OF
THE 310K THETA-E SURFACE INDICATES SOME WEAK ISENTROPIC LIFT WILL
BRING SOME MOIST UPGLIDE TO LOCATIONS ALONG AND NORTH OF THE FRONT.
SO...DECIDED TO INCLUDE SLIGHT CHANCE LIGHT RAIN AFTER MIDNIGHT FOR
MAINLY THE NORTHERN HALF OF WEST CENTRAL TEXAS.

AS FOR TOMORROW...MUCH COOLER TEMPERATURES WILL DOMINATE WEST
CENTRAL TEXAS. DECIDED TO CONTINUE SLIGHT CHANCE RAIN SHOWERS FOR
THE FIRST 6 HOURS TOMORROW. THEN...20 POPS FOR THUNDERSTORMS LOOK
REASONABLE FOR TOMORROW AFTERNOON...MAINLY ACROSS THE BIG COUNTRY.
AGAIN...WITH LITTLE IF ANY UPPER-LEVEL SUPPORT...CONFIDENCE IS
LOW.

LONG TERM...
BOUNDARY HANGING ON ACROSS THE SOUTHERN SECTIONS OF THE
AREA...ENOUGH TO KEEP QUITE A BIT OF CLOUD COVER IN PLACE AND
HELP KEEP TEMPERATURES DOWN. CAP STILL PRETTY STRONG...SO ALTHOUGH
CAN NOT RULE OUT A STRAY SHOWER OR STORM...WILL KEEP POPS FAIRLY
ISOLATED. SLIGHTLY BETTER CHANCES MOVE INTO THE BIG COUNTRY FOR
SUNDAY NIGHT INTO MONDAY...AS THE NEXT REINFORCING COLD FRONT
WORKS ITS WAY INTO THE AREA. HAVE INCREASED POPS SLIGHTLY.

WARMING AND DRYING TREND STARTS FOR TUESDAY AND CONTINUES THROUGH
THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 65  70  56  75  57 /  20  20  20  20  20
SAN ANGELO 	 67  78  59  81  60 /  20  20  10  20  20
JUNCTION 	 68  85  61  85  64 /  10  10  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99
Hazardous weather outlook, May 8, 2:04 PM CST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
304 PM CDT FRI MAY 8 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-092015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
304 PM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE
THE BIG COUNTRY AND NORTHERN HEARTLAND SATURDAY AFTERNOON AND
EVENING...MAINLY ALONG AND NORTHEAST OF A LINE FROM BROWNWOOD TO
SWEETWATER. EXPECT THE MAIN THREATS TO BE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

WE MAY NEED SPOTTERS ACROSS THE BIG COUNTRY SATURDAY AFTERNOON
AND EVENING.

23/HUBER

In the hours before

Local storm report, May 8, 7:21 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
821 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HIGH SUST WINDS  BROWNWOOD               31.71N 98.99W
05/08/2009  M60 MPH          BROWN              TX   AWOS

&&

LHIESLER
Local storm report, May 8, 7:22 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
822 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HIGH SUST WINDS  BROWNWOOD               31.71N 98.99W
05/08/2009  M69 MPH          BROWN              TX   AWOS

&&

LHIESLER
Local storm report, May 8, 7:41 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
841 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HIGH SUST WINDS  BANGS                   31.71N 99.13W
05/08/2009  E60 MPH          BROWN              TX   FIRE DEPT/RESCUE

&&

LHIESLER
Local storm report, May 8, 8:14 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
914 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             MAY                     31.98N 98.92W
05/08/2009  E1.75 INCH       BROWN              TX   TRAINED SPOTTER

&&

LHIESLER
Local storm report, May 8, 8:15 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
915 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HIGH SUST WINDS  MAY                     31.98N 98.92W
05/08/2009  U0 MPH           BROWN              TX   TRAINED SPOTTER

            WIND DAMAGE TO ROOFS AND LARGE TREE LIMBS BROKEN

&&

LHIESLER
Local storm report, May 8, 8:23 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
923 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HIGH SUST WINDS  PLACID                  31.33N 99.18W
05/08/2009  E70 MPH          MCCULLOCH          TX   TRAINED SPOTTER

&&

LHIESLER

The radar

The Dyess AFB radar (KDYX), 95 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Brown

When
May 8, 8:29 PM CST to 9:45 PM CST
Where
Brown County, 0.91 mi SW of Brownwood to 1.91 mi SE of Brownwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.710, -98.990

The heavy rain caused flash flooding in Brownwood as many roadways were covered by water. Shelters were open for persons in flooded homes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170665.